Nebraska, 2016

Damaging Winds and High Wind in Nebraska, December 25, 2016

December 25, 2016 · NWS OAX · 15 events in 12 counties and zones

An intense cyclone moved through the central and northern Plains on Christmas. This brought unusual weather to eastern Nebraska for late December.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An intense cyclone moved through the central and northern Plains on Christmas. This brought unusual weather to eastern Nebraska for late December. Strong southerly winds ahead of the system brought unseasonably warm and moist air northward into the region allowing for non-severe thunderstorms to cross the area early in the day on Christmas. By afternoon, a strong front swept across eastern Nebraska bring a line of strong thunderstorms. A couple of the thunderstorms were strong enough to produce isolated severe weather with damaging winds. After the passage of the thunderstorms and as the low pressure moved into South Dakota a strong cold front swept through the area with very strong damaging non-thunderstorm winds across northeast Nebraska. This brought widespread tree and power line damage, as well as some minor structural damage to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 25, 1:58 PM CST, 27 minutes earlier.

Area forecast discussion, Dec 25, 1:58 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
158 PM CST Sun Dec 25 2016

.SHORT TERM...(tonight through Wednesday)
Issued at 156 PM CST Sun Dec 25 2016

88D mosaic this afternoon showing a fast moving narrow line of
convection approaching the wrn CWA. Strong llvl moisture advection
was providing an ample source with PWS values around an inch just
ahead of the line of storms. So far..severe reports have been
modest and concentrated over central KS with wind gusts the
primary hazard. GID 88D vel products have hinted at a few possible
quick spin-ups along the shear zone...but so far nothing
reported. Will definitely have to watch for this as the line
migrates across the CWA.

At any rate...HRRR/RAP13 are in very good agreement thunderstorm
activity should be clearing the ern CWA early this evening with
cloud cover dissipating toward midnight.

On Monday...pressure gradient is progged to remain tight as deep
deep surface low...currently centered over nern CO...quickly lifts
into the wrn Great Lakes region. Thus...expect relatively stout
winds to persist pretty much through the day...particularly over
the nrn CWA.

Otherwise...dry conditions expected through the rest of the fcst pd.

.LONG TERM...(Wednesday night through Sunday)
Issued at 156 PM CST Sun Dec 25 2016

The GFS and ECM are in good agreement no active weather is on tap
thru the ext pds. And with near zonal large scale flow prevailing
aloft...chance for any significant cold air intrusions into the
lower 48 are slim at best. This will allow for above normal temps
heading into next weekend with highs generally int the upper 30s/low
40s and overnight lows in the mid 20s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1133 AM CST Sun Dec 25 2016

Widespread IFR to LIFR cigs/vsbys will continue through the
afternoon across all of eastern Nebraska as gusty southeast winds
20 to 30kt pump low level moisture into the area. Occasional
showers and a few thunderstorms will also develop through the
afternoon, and move north-northeast near 50kt. Thus storms will
only affect TAF sites for a short period of time before moving
off. However a line of thunderstorms is expected to swing through
eastern Nebraska between 20Z and 00Z, with a good chance for
storms at TAF sites for a few hours. Behind this line, improving
conditions to VFR are forecast by the 03Z to 06Z timeframe. Low
level wind shear will also continue as southeast winds near 55kt
at FL020 will gradually turn southwesterly this evening.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...DEE
LONG TERM...DEE
AVIATION...Dergan
Hazardous weather outlook, Dec 25, 11:33 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1133 AM CST SUN DEC 25 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-260745-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1133 AM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS SHOULD OCCUR ACROSS THE
OUTLOOK AREA TODAY. SURFACE WINDS WILL BE INCREASING...INTO THE 25
TO 35 MPH RANGE. SOME STORMS MAY PRODUCE OUTFLOW WINDS...WHICH
COULD CAUSE STRONGER WINDS TO MIX DOWN FROM ALOFT. GUSTS OF AROUND
50 MPH OR MORE ARE POSSIBLE.

WITH THE GROUND MOSTLY FROZEN...MUCH OF THE RAIN THAT OCCURS WILL
RUN OFF INTO CREEKS AND RIVERS. RAPID RUNOFF COULD CAUSE RISING
STREAM LEVELS. THIS COULD BREAK UP ICE COVER AND CAUSE POTENTIAL
ICE JAMS.

GUSTY WESTERLY WINDS ARE EXPECTED THIS EVENING AND TONIGHT. WINDS
COULD GUST OVER 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT ANY WINDS THAT MAY PRODUCE DAMAGE
OR ANY FLOODING THAT DEVELOPS.

In the hours before

Special weather statement, Dec 25, 2:06 PM CST, 19 minutes before
Special Weather Statement
National Weather Service OMAHA/VALLEY NEBRASKA
206 PM CST SUN DEC 25 2016

NEZ050-051-065-066-078-088-252045-
Jefferson NE-Seward NE-Saunders NE-Saline NE-Lancaster NE-Butler NE-
206 PM CST SUN DEC 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTLER...SEWARD...
SALINE...NORTHWESTERN JEFFERSON...SOUTHWESTERN SAUNDERS AND
NORTHWESTERN LANCASTER COUNTIES UNTIL 245 PM CST...

At 205 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairmont to 3 miles northeast of Ohiowa to
near Alexandria. Movement was northeast at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Seward, Crete, Milford, Friend, Utica, Dorchester, Beaver Crossing,
Staplehurst, Western, Garland, Pleasant Dale, Dwight, Bee, Ulysses,
Daykin, Goehner, Cordova, Tobias, Tamora and Blue River State
Recreation Area.

This includes the following highways...
 HIGHWAY 92 IN NEBRASKA between MILE MARKERs 423 and 425.
 INTERSTATE 80 IN NEBRASKA between MILE MARKERs 366 and 388.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4022 9735 4025 9737 4093 9737 4124 9707
      4104 9690 4054 9691
TIME...MOT...LOC 2005Z 213DEG 53KT 4064 9756 4045 9742 4025 9736

DERGAN

The radar

The Grand Island radar (KUEX), 105 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

10 high wind, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Saline

When
December 25, 2:25 PM CST
Where
Saline County, Friend
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.650, -97.280

Thunderstorm Wind, Seward

When
December 25, 2:30 PM CST
Where
Seward County, 4.81 mi SE of Goehner
Measured
64 kt (74 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.772, -97.169

A storm survey indicated that large tree branches were downed at a farmstead at this location, as well as some siding was removed from the home.

Thunderstorm Wind, Seward

When
December 25, 2:31 PM CST
Where
Seward County, 3.5 mi SW of Ruby
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.798, -97.132

A storm survey observed power poles snapped in this area and center pivot irrigation system overturned.

Thunderstorm Wind, Seward

When
December 25, 2:41 PM CST
Where
Seward County, Seward
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.900, -97.100

Damage was observed at the Meyer Ford dealership in the city of Seward. At this location several 5th wheel trailers were flipped and some fencing was blown down.

Thunderstorm Wind, Seward

When
December 25, 2:44 PM CST
Where
Seward County, 1 mi N of Seward
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.914, -97.100

A wood shed was destroyed at a farmstead.

High Wind, Boone

When
December 25, 7:15 PM CST to 7:55 PM CST
Where
Boone forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

High Wind, Platte

When
December 25, 7:19 PM CST to 7:54 PM CST
Where
Platte forecast zone
Measured
69 kt (79 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

Wind gusts were estimated up to 80 mph 10 miles north of Columbus. Near the city of Columbus, wind gusts were measured at 59 mph at the Loup Power Plant, 62 mph 1 mile northeast of Columbus, and 68 mph 1 mile west of Columbus. The emergency manager reported trees and power line damage throughout the county.

High Wind, Butler

When
December 25, 7:30 PM CST to 9:00 PM CST
Where
Butler forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

Widespread damaging winds were observed in Butler County during the evening. Winds gusts to near 60 mph and left many tree limbs and powerlines downed.

High Wind, Madison

When
December 25, 7:52 PM CST to 10:00 PM CST
Where
Madison forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Damaging winds were observed throughout the county. Wind gusts were measured at Norfolk of 70 mph. The damaging winds lasted for over one and a half hours. Damage included some uprooting of trees, large limbs down, power lines downed, and some minor building damage.

High Wind, Pierce

When
December 25, 7:52 PM CST to 10:00 PM CST
Where
Pierce forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

High Wind, Stanton

When
December 25, 8:00 PM CST to 9:30 PM CST
Where
Stanton forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

Widespread strong winds up to 70 mph were observed across Stanton County. The public reported that a shed had blown down 4 miles north of the town of Pilger.

High Wind, Cuming

When
December 25, 8:00 PM CST to 9:30 PM CST
Where
Cuming forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Widespread strong winds of 60 mph or greater were observed over the county. An off duty National Weather Service employee observed tree damage in the city of Wisner from the winds.

High Wind, Thurston

When
December 25, 8:15 PM CST to 9:35 PM CST
Where
Thurston forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

High Wind, Knox

When
December 25, 10:00 PM CST to 11:35 PM CST
Where
Knox forecast zone
Measured
63 kt (72 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Widespread damaging winds were observed throughout the county. Winds were measured just outside the county of 73 mph. Within Knox County trees were powerlines were reported downed.

High Wind, Cedar

When
December 25, 10:00 PM CST to 11:35 PM CST
Where
Cedar forecast zone
Measured
63 kt (72 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Widespread damaging winds were observed throughout the county. Winds were measured just outside the county of 73 mph at Yankton, South Dakota. Within Cedar County trees were powerlines were reported downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663763, 663766, 663767, 663764, 663765, 663768, 663769, 663775, 663770, 663776, 663772, 664001, 663771, 663773, 663774.